Alert archive / Mississippi / Flash Flood Warnings in 2017

Flash Flood Warning 25, NWS New Orleans, LA

August 4, 2017Harrison County, Jackson County, Mississippi

NWS New Orleans, LA issued this flash flood warning at Aug 4, 2017, 7:33 AM CDT for Harrison County, Jackson County, Mississippi. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2017, 7:33 AM CDT (12:33 UTC)
Expired
Aug 4, 2017, 9:30 AM CDT
In force
117 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

Counties Harrison County, MS, Jackson County, MS

The radar

The Mobile radar (KMOB), 71 km from the middle of the area, began a volume at 12:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 0.6 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2017-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1794 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2017-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1794 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
644 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

603 
WGUS54 KLIX 041233
FFWLIX
MSC047-059-041430-
/O.NEW.KLIX.FF.W.0025.170804T1233Z-170804T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
733 AM CDT FRI AUG 4 2017

The National Weather Service in New Orleans has issued a

* Flash Flood Warning for...
  Southeastern Harrison County in southern Mississippi...
  Southwestern Jackson County in southern Mississippi...

* Until 930 AM CDT

* At 729 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. 3 TO 5 inches of rain have 
  fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Gulfport, Biloxi, Ocean Springs, St. Martin, D'iberville, Latimer,
  Gulf Hills and Gulfport Airport.

Additional rainfall amounts of 2 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3055 8883 3040 8875 3039 8897 3037 8910
      3045 8911

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 3:34 AM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Aug 4, 3:34 AM CDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
334 AM CDT Fri Aug 4 2017

.SHORT TERM...

The thermal boundary that was positioned along the Louisiana coast
yesterday has shifted further north today and is now extending
along the Interstate 10 corridor from Baton Rouge across Lake
Pontchartrain to the Mississippi Gulf Coast. As a result, expect
to see the highest rain chances for points along the I-10 corridor
through the day. Main concern will once again be locally heavy
rainfall of 1 to 3 inches in Louisiana and 2 to 4 inches in
coastal Mississippi where storms train over the same area along
the weak thermal boundary. Ample moisture combined with a broad
region of ascent in the upper levels will support continued
convective development through the day and have likely POP in
place for areas along and south of the I-10 corridor through the
day. The only region with lower rain chances today will be across
Southwest Mississippi and adjacent Louisiana parishes where some
drier air in the mid-levels will continue to tamp down convective
potential. In the areas of heavy rainfall, one hour rainfall
totals will approach flash flood guidance, so a concern for
localized urban street flooding issues will exist. However, have
opted to not issue a flash flood watch given that the rainfall is
ongoing at this time. Any flooding will handled by advisories and
warnings through the day. The cloud cover and rainfall in the area
will keep temperatures well below average in the middle 80s this
afternoon.

Lingering convection will persist through tonight as the thermal
boundary remains along the I-10 corridor, but the loss of daytime
heating will keep convection more scattered and weaker during the
overnight hours. However, an additional inch of rainfall could
occur in a few spots if storms train over the same region. Heading
into tomorrow, it looks like the thermal boundary will continue to
push northward and also weaken as it moves inland. Additionally, a
region of weak negative vorticity advection and slight ridging
could develop in the upper levels. This will help suppress
convective potential slightly, and only have chance POP of 40 to
50 percent in the forecast instead of likely POP. Still, the
potential for a quick inch of rain to fall in a short order of
time over localized areas will exist tomorrow. Ample cloud cover
across the area will keep highs a few degrees below average in the
afternoon.

Little change is expected Saturday night with scattered convection
lingering into the evening hours and then becoming more isolated
overnight as temperatures cool back into the 70s and instability
values drop off. Weak upper level ridging will also remain in
place in the upper levels which will help tamp down convective
potential through the night and into Sunday. In fact, expect to
see a fairly typical August day on Sunday as the influence of a
strong Bermuda high pressure system extends westward across the
eastern Gulf of Mexico. Temperatures should climb to near 90
degrees in the afternoon, and scattered diurnally forced
convection should develop from late morning through the afternoon
hours. The convection should wane in the evening, and expect to
see only very isolated activity during the overnight hours Sunday
night.

.LONG TERM...

The Bermuda high will continue to extend westward across the Gulf
of Mexico next week resulting in a return to typical Summer
conditions for the forecast area through the week. The area will
remain on the periphery of this ridge and a broad general trough
will also remain in place through the week across the Mississippi
Valley. This trough to the north should weaken the ridge just
enough to spark off a bit more convective coverage...especially
over the northern third of the forecast area...through the week.
In general, the convection will be diurnal in nature with a 30 to
50 percent chance of showers and thunderstorms expected from late
morning through the afternoon hours each day. Of course,
convection will tend to develop along pre-existing outflow
boundaries and seabreeze fronts where greater moisture
convergence and low level forcing will be in place. Temperatures
will be near average with highs in the lower 90s each afternoon
and lows cooling into the middle to upper 70s at night.

&&

.AVIATION...

Ceilings will again be at different levels from north to
south today. North, ceilings should range from BKN050-060 and south
OVC025-040. TEMPO ceilings will come in around BKN010 for south
terminals which will include Miss gulf coast. Will also insert
prevailing conditions of TSRA through the morning hours for these
same terminals. IFR conditions will exist where the majority of
sh/ts develop and will definitely affect southern sites from time to
time today. Most sh/ts activity should begin to decrease after
16z.

&&

.MARINE...

A weak trough remains near the coast. Several
disturbances will continue to ride along the interface of this
boundary through Saturday. This will cause numerous sh/ts across the
coastal waters into the weekend. A southerly wind component will
remain through the weekend although winds will fluctuate from west
to east several times as disturbances affect the area. Winds will
also shift and become stronger in and near numerous thunderstorms.
Waterspout activity will also be probable through Saturday.

A tropical system is forecast to possibly form and move over the
Yucatan into the Bay of Campeche by mid week. Depending on the
development of this system, seas may begin to build due to swell
originating from this system over the Yucatan Channel of the
southeast gulf. If this is the case, a swell train would approach
the coastal waters by Tuesday night and Wednesday.

&&

.DECISION SUPPORT...

DSS code: Green.
Deployed: None.
Activation: None.
Activities: None.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby tropical
         events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or
         direct tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  88  72  89  73 /  30  20  40  30
BTR  89  74  89  75 /  30  20  50  40
ASD  86  75  88  76 /  60  40  50  50
MSY  87  76  87  78 /  70  50  50  40
GPT  85  76  87  77 /  70  40  50  50
PQL  84  74  87  75 /  70  40  50  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

32
Hazardous weather outlook, Aug 4, 4:27 AM CDT, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
427 AM CDT Fri Aug 4 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-042130-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
427 AM CDT Fri Aug 4 2017

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

Heaviest rainfall amounts today are expected to be found along
and south of a line from Baton Rouge to Poplarville. This
includes all Mississippi coastal counties. Rainfall amounts over
these areas could be 1 to 3 inches with locally higher amounts over
Louisiana parishes today and 2 to 4 inches with locally higher
amounts over Mississippi counties. Rainfall rates will be high
enough to cause flooding of roadways, low lying, and poor drainage
areas. North of this line, amounts are expected to be up to a
half inch.

Stronger thunderstorms throughout the period will also have the
potential to produce frequent lightning and gusty winds.
Waterspouts will be possible as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Rainfall amounts are expected to be lower Saturday but could still
reach up to an inch for some areas.

Strong thunderstorms through the week could produce frequent
lightning and gusty winds. Waterspouts will be possible through
at least Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 4:58 AM CDTAreal Flood AdvisoryLIXPearl River3 hr
Aug 4, 6:40 AM CDTAreal Flood AdvisoryLIXHarrison, Jackson2 hr
Aug 4, 8:54 AM CDTAreal Flood WarningLIXJackson81 min

Nearby

Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.